I have a confession to make … not one that will make Oprah, but which is nonetheless revealing about modern medicine. My dirty secret is that despite training at the National Cancer Institute, triple board certification and 25 years in practice, my children and wife suspect I am not an oncologist. They in fact doubt I have any expertise in cancer medicine at all. Whenever I mention chemotherapy or tumors I get strange looks, as if I have spoken a foreign language badly.
You see after listening to my side of thousands of patient phone calls, often during dinner, they have come to the absolute conclusion that I am, in a word, a poopologist. Yes that is right, a poop-o-logist. Also known during meals as the dung-ranger, feculenter, fluxographer or manureman, they are sure my entire sub-specialty of expertise is related solely to abnormalities in the excretion of bulk human waste.
Any one who has been through any experience with cancer care knows bowels can be a big problem. Colonic perturbations including constipation, bloating, cramps and diarrhea, are frequent. After five days without a movement, you are wretched and in pain. When you have evacuated five times in a day, you are exhausted, drained and possess a rear-end on fire. So, with the goal of making every patient’s passage easier, let us review some basics of the oncologic BM.
There are a number of reasons that patients being treated for cancer have troubles with their lower GI tract. First, they may not be physically active, which can decrease movement frequency. The side effects of cancer and its treatment can result in dehydration, which dries out the GI tract, often made worse by low fiber diets. Cancer patients may have scar tissue or masses, which press on the colon. Concomitant diseases such as diabetes, kidney problems and hypothyroidism can slow bowel motility. Finally, drugs, such as pain meds, anti-nausea agents and barium contrast, slow the bowels, while antibiotics, chemotherapy and radiation can cause diarrhea. Many of these can occur simultaneously or sequentially in the same patient, resulting in misery.
There are several lessons to be learned which can help prevent or obviate GI misery. First, keep you doctor informed. Do not wait a week without a bowel movement or suffer through days of depleting diarrhea to ask for help. Bowel issues can be as critical as suppression of the immune system, shortness of breath or fever, and need to be communicated.
You should try to maintain a bowel schedule, which is similar to your pretreatment baseline. For most people that means one normal, full, formed, BM per day. If you are going to be receiving treatment that is known to be constipating, such as taking a pain med, anti-nausea drug or some chemotherapy agents, start a bowel regimen from the beginning. Plan ahead.
Stay as active as you can … walking helps move things along. Make sure you are drinking enough fluid…most experts recommend more then 60oz (7-8 glasses) of clear liquid, daily (water, juice, soda, sherbet, broth…). Often juicing or fruit juices, especially prune juice, can be a big help. Especially if your diet has been changed by treatment or disease, consider adding a bulk agent such as methylcellulose (Citrucel), polycarbophil (Fibercon) or psyllium (Metamucil). Do not wait for things to become a problem, these are generally harmless products and if you do not get backed up, well, you will not be backed up.
If these agents do not work, add an osmotic laxative. These pull fluid into the stool to make evacuation easier. Polyethylene glycol (17gm, Miralax) is a good first choice. Other agents that work and are generally well tolerated are lactulose and sorbital, which are unabsorbed sugars and well tolerated. You usually will need to take these everyday, not just when things get behind. Prevention is the best medicine. Avoid magnesium hydroxide (Milk of Magnesia and others) because of the risk of hypermagnesemia and oral mineral oil because of the risk of lung damage.
Finally, other over-the-counter products include medications which stimulate bowel motility such as bisacodyl (Ducolux and others) and senna. These may be combined with the above agents and are best used on a steady basis, especially if the cause of the constipation is continuing (such as a pain medicine). As a rule, enemas should not be used without a physician’s approval because of the risk of irritation, infection and bleeding.
There are stronger, prescription, medications that can help keep bowels moving or at times direct physical measures, such as a mineral oil enema or disimpaction, may be needed. Severe constipation is very uncomfortable, and at times can lead to obstruction, infection or even require surgery.
On the other hand, there is diarrhea. This is not a “normal” side effect of any treatment (except a colonoscopy prep or oral CT scan contrast) and can lead to dangerous dehydration quickly. It is a side effect of a number of chemotherapy agents and of antibiotics. It is important to aggressively hydrate with clear liquids (milk products make diarrhea worse); note the fluid that is coming out is generally not the same as the fluid going in and will not make diarrhea worse. Because products such as Imodium or Lomotil may worsen certain infections, such drugs should not be used before consulting with your physician. As a rule, bismuth (Pepto) is safe, as long as a patient is not taking aspirin. Have a low threshold to call your doc if diarrhea is continuing or severe. Tucks Pads, which contain Witch Hazel, can sooth irritated skin.
While the persistent intrusion of bowel issues during my supper may be the focus of unsupportive humor, there is nothing funny about the complications a malfunctioning GI tract can present. Prevent these problems when you can and when things get out of control, let your doctor know. The poopologist is in. We can help.